[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.149.128. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 1997

Exacerbation of Asthma by Topical Diclofenac

Author Affiliations

Holon, Israel

Arch Ophthalmol. 1997;115(2):294-295. doi:10.1001/archopht.1997.01100150296037
Abstract

We often tend to underestimate the potential of topical agents to induce serious systemic side effects, regarding the detailed instructions of the manufacturer as legal necessities. Many patients with bronchial asthma receive systemic aspirinlike medications without problems. For this reason I report the induction of acute asthmatic attacks by diclofenac sodium eye drops (Voltaren Ophtha, Ciba Vision Ophthalmics, Hettlingen, Switzerland) in a woman with known bronchial asthma.

A 48-year-old white woman was experiencing ocular dryness and discomfort. History revealed 20 years of mild bronchial asthma treated infrequently with a terbutaline sulfate inhaler. The patient had recently undergone surgery for nasal polyposis. She had no known drug allergy or aspirin sensitivity. Ocular examination revealed signs of moderate dry eye syndrome, and the patient was started on a regimen of artificial tears, 4 times daily, and tetracycline ointment at bedtime. Two months later, the patient noted ocular redness and dull pain, 10

First Page Preview View Large
First page PDF preview
First page PDF preview
×